Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 26, 2021Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 26, 2021, 11:18 PM CDT for Sedgwick County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2021, 11:18 PM CDT (04:18 UTC)
Expired
Oct 26, 2021, 11:45 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
40

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 432 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWUS83 KICT 270418
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1118 PM CDT Tue Oct 26 2021
 
KSZ067-082-083-270445-
Reno KS-Sedgwick KS-Kingman KS-
1118 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of southeastern Reno,
southwestern Sedgwick and northeastern Kingman Counties through 1145
PM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 8 miles southwest of Cheney, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Goddard, Cheney, Garden Plain, Norwich, Murdock, Lake Afton, Cheney
Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

&&

LAT...LON 3751 9799 3784 9778 3770 9749 3747 9775
      3747 9781 3742 9781 3741 9782
TIME...MOT...LOC 0418Z 217DEG 42KT 3752 9784 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 26, 6:42 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 26, 6:42 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Tue Oct 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 252 PM CDT Tue Oct 26 2021

Current water vapor satellite imagery shows upper level wave
approaching western Kansas with a capped airmass over western
Kansas. The airmass will continue to destabilize and once strong
upper forcing reaches the low level moisture axis, storms will
quickly initiate over western Kansas later this afternoon. Wind
shear vectors aloft being parallel to low level boundary favors
storm mode quickly becoming liner which will then move northeast
into central/south central Kansas after dark. Damaging winds from
this line of storms will be the main hazard.

Numerous showers and embedded storms will continue on Wednesday and
Wednesday night as the upper level system pivots slowly eastward
across Kansas. Heading into Thursday the upper level system will
shift east of Kansas with lingering clouds/rain showers over
southeast Kansas. Meanwhile a growing concern is the potential for
very strong to extreme north winds to occur during the day on
Thursday on the backside of this system. Model signals continue to
show very favorable downward momentum transfer of much stronger
winds aloft, and anomalously strong 850mb wind speeds running 2 to 3
standard deviations above normal. The key thing to watch for, if
we see clearing skies across central/south central Kansas during
the day on Thursday like latest models are showing. This would
elevate the risk of north winds reaching high wind warning levels,
and a high wind watch may be needed. Most trees still have all of
their leaves which increases the risk of downed tree limbs due to
abundant surface catch area.

.LONG TERM...(Saturday through Tuesday)
Issued at 252 PM CDT Tue Oct 26 2021

The upper level low pressure will move east into the Great Lakes
region by Saturday. This will allow some warming to occur across
Kansas with daytime highs near normal. Otherwise, models show
another upper wave racing eastward across the northern plains
through a fairly stout upper zonal flow regime for Saturday night
into Sunday. This will push another cold front southward across
Kansas with cooler than normal temperatures for Sunday, and
noticeably colder temperatures by early next week. Models
continue to show decent potential for winter type precipitation to
affect mainly northwest Kansas late Sunday night through Monday,
with some low potential across central Kansas on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Oct 26 2021

Main aviation concern will be overnight storm chances.

Water vapor imagery shows a potent shortwave extending from
eastern WY into central NM with a surface low over far northwest
KS. Storms are expected to develop shortly along a dryline that
extends just west of KHLC to near KDDC and into far western OK.
Once they develop storms are expected to race east overnight,
reaching KRSL-KGBD in the 02-05z range and KICT in the 04-07z time
frame. The main threat with these storms will be damaging straight
line winds. Should also see some shower and storms linger Wed
late morning into the afternoon as the front moves through. So
overall we are looking for an active 24 hours as this dynamic
system moves through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  61  48  60 /  80  80  30  10
Hutchinson      55  59  46  60 /  80  70  20   0
Newton          57  59  47  59 /  80  90  30  10
ElDorado        57  60  48  58 /  90  90  50  10
Winfield-KWLD   56  63  48  61 /  90  80  30  10
Russell         48  59  43  59 /  70  30  10   0
Great Bend      47  59  44  59 /  60  30  10   0
Salina          56  59  45  60 /  70  90  30  10
McPherson       56  59  45  58 /  70  90  20  10
Coffeyville     58  64  48  57 /  90  90  70  40
Chanute         58  63  48  55 /  90  90  70  50
Iola            57  62  48  54 /  90  90  70  50
Parsons-KPPF    58  64  48  56 /  90  90  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
Hazardous weather outlook, Oct 26, 3:38 PM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Tue Oct 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Tue Oct 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of strong to severe thunderstorms is expected to move
northeast across the region tonight. The primary risk from this
line of storms will be damaging wind gusts up to 65 mph, mainly
affecting locations along and west of a Lyons to Wichita to
Wellington line. A few strong storms with wind gusts to 50 mph will
be possible later in the night across the Flint Hills and southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will continue on Wednesday, mainly for
locations along and east of the Kansas turnpike. While chances for
strong or severe storms appears low, there is some potential for
heavy rainfall to occur and cause some minor lowland flooding.

Very strong north winds with gusts over 50 mph are likely on
Thursday across central and south central Kansas. A wind advisory
or even a high wind watch may be issued with later forecasts.

In addition, the combination of very strong north winds and drier
air will create very high grassland fire danger levels on Thursday
afternoon. Mainly affecting central and south central Kansas.

Areas of frost are possible Friday night across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 26, 9:59 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
959 PM CDT Tue Oct 26 2021

KSZ067-082-091-270345-
Reno KS-Harper KS-Kingman KS-
959 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of western Reno, Harper
and Kingman Counties through 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to near Hazelton. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Anthony, Harper, Pretty Prairie, Attica, Norwich, Arlington,
Cunningham, Turon, Partridge, Sylvia, Plevna, Abbyville, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3799 9847
      3809 9800 3772 9782 3700 9780
TIME...MOT...LOC 0258Z 235DEG 41KT 3768 9849 3705 9842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

MCGUIRE
Special weather statement, Oct 26, 11:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 PM CDT Tue Oct 26 2021

KSZ067-082-083-270445-
Reno KS-Sedgwick KS-Kingman KS-
1118 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of southeastern Reno,
southwestern Sedgwick and northeastern Kingman Counties through 1145
PM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 8 miles southwest of Cheney, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goddard, Cheney, Garden Plain, Norwich, Murdock, Lake Afton, Cheney
Lake, Mt Vernon and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

&&

LAT...LON 3751 9799 3784 9778 3770 9749 3747 9775
      3747 9781 3742 9781 3741 9782
TIME...MOT...LOC 0418Z 217DEG 42KT 3752 9784

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 9:59 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno46 min
Oct 26, 10:14 PM CDTSevere Thunderstorm WarningICTKingman, Reno46 min
Oct 27, 2:54 AM CDTSpecial Weather StatementICTChase36 min
Oct 27, 3:34 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more42 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.